What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 1:31 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 23, 1:31 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
231 PM EDT Wed Mar 23 2022
.SYNOPSIS...
An occluding low pressure system lifts through today and
tonight with strong to severe storms. Cooler by Friday and the
weekend, with shower chances lingering.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...
A weakening cold front exits east of the Appalachians first thing
tonight, taking most of the convective precipitation with it.
Temperatures will be close to their dewpoints tonight, generally in
the mid to upper 40s. Models keep strong winds at H850 all night.
These winds will help to prevent dense fog formation, despite of
antecedent precipitation.
A brief surface ridge keeps dry conditions Thursday morning, but
another weakening cold front approaches from the west to keep chance
for light precipitation at least along the eastern mountains during
the afternoon and evening hours.
Thursday will be mostly dry, except for isolated showers across the
Middle Ohio Valley during the afternoon and evening. Expect mild
afternoon temperatures, generally in the lower 60s lowlands, ranging
into the mid 50s highest elevations.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Wednesday...
The region will be under the influence of a dry slot associated with
an elongated area of surface low pressure stretching from Paducah
to Detroit Thursday night into Friday morning. As the surface warms
through the day Friday, some low topped, isolated to scattered
showers appear possible, although any accumulation potential will be
rather limited due to a sharp inversion around H700.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 200 PM Wednesday...
Broad cyclonic flow associated with a departing area of low pressure
remains over the region early Saturday, with a reinforcing northern
stream low approaching during the day. This will produce
synoptic rain and snow during the day Saturday, before this system
too exits to the east. This exiting system will then setup a period
of cold, northwesterly flow across the Great Lakes yielding lake
enhanced snow and rain showers Saturday afternoon through Sunday,
with diurnal enhancement likely as strong late March sun angles warm
the surface during the day setting up steep low level lapse rates.
Across the lower elevations, flakes can be expected, perhaps heavy
at times in squalls, but a combination of surface temperatures
marginally above freezing and very warm ground temperatures should
keep any accumulations confined to grassy or elevated surfaces. In
the mountains, several inches of snow will be possible through
Sunday evening, but again, warm ground temperatures look to limit
impactful accumulations, especially given the diurnally enhanced
aspect (with breaks to sunshine between showers) promoting melting.
Should see any lingering upslope showers tapering off to flurries
during the day Monday as flow shifts a little more west-
northwesterly amid continued unseasonably cool conditions.
Heights rise Monday into Tuesday as ridging over the intermountain
west begins to shift east in response to a developing Four Corners
Low. A warm front associated with this system lifts north across the
forecast area Monday night into Tuesday yielding mainly light rain.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 201 PM Wednesday...
Bands of showers and thunderstorms, ahead of an advancing cold
front, will develop across eastern KY and southern OH and move
north northeast to affect our CWA this afternoon and evening.
VFR conditions will turn quickly to brief periods of IFR under
moderate to heavy rain, followed by MVFR ceilings.
The environment is conducive to strong to severe thunderstorms
through this evening. SPC has most of the area under a Slight
Risk for severe storms. Expect thunderstorms to produce strong
to damaging wind gusts, as well as hail, and the possibility of
isolated tornadoes. A lesser, Marginal Risk remains along the
western slopes and eastern mountains through tonight.
The cold front is forecast to cross the area from around 00Z to
06Z tonight from west to east. However, winds aloft are
expected to remain strong all night. This could produce LLWS
mainly across the higher terrain sites. Coded LLWS at EKN, CKB
and BKW roughly from 23Z through 04Z Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Gusty surface winds will fluctuate. Timing
of showers and occurrence of thunderstorms this afternoon into
this evening may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H L H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H M M H H M M H
CKB CONSISTENCY H H H H H H H H H L H H
AFTER 18Z THURSDAY...
No widespread IFR conditions are expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JP
NEAR TERM...ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ
Hazardous weather outlook, Mar 23, 1:43 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Wed Mar 23 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>027-
029-241845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer-
243 PM EDT Wed Mar 23 2022
...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ028-033-034-241845-
Dickenson-Buchanan-Braxton-McDowell-Wyoming-
243 PM EDT Wed Mar 23 2022
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected today. A Slight Risk of
severe weather exists for locally damaging winds, hail or possibly a
tornado this afternoon into this evening. Heavy downpours will also
be possible, especially within thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ030-032-039-040-515>526-241845-
Lewis-Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
243 PM EDT Wed Mar 23 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected this afternoon and evening. A
Marginal Risk of severe weather exists for locally damaging winds
and hail this afternoon into this evening. Heavy downpours will also
be possible, especially within thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ031-241845-
Harrison-
243 PM EDT Wed Mar 23 2022
...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 23, 2:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
353 PM EDT Wed Mar 23 2022
KYZ102-103-105-WVZ005-232030-
Boyd KY-Carter KY-Lawrence KY-Wayne WV-
353 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of Boyd, Lawrence,
southeastern Carter and northwestern Wayne Counties through 430 PM
EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnrock, or near Blaine, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashland, Louisa, Wayne, Blaine, Yatesville Lake State Park, Kenova,
Catlettsburg, Ceredo, Fort Gay, Webbville, Burnaugh, Martha, Durbin,
East Lynn Lake, Charley, Centerville, South Point, Lockwood, East
Lynn and Genoa.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 185 and 191.
Interstate 64 in West Virginia between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Kentucky...southeastern Ohio...and western West Virginia.
&&
LAT...LON 3804 8300 3805 8296 3809 8293 3811 8289
3817 8292 3818 8292 3846 8262 3842 8259
3840 8256 3818 8231 3792 8274 3797 8283
3800 8294 3800 8296 3796 8299 3797 8302
3799 8303
TIME...MOT...LOC 1953Z 222DEG 60KT 3797 8290
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GWSpecial weather statement, Mar 23, 3:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Wed Mar 23 2022
OHZ086-087-WVZ006>008-014-232030-
Gallia OH-Lawrence OH-Jackson WV-Mason WV-Cabell WV-Putnam WV-
401 PM EDT Wed Mar 23 2022
...A strong thunderstorm will impact portions of eastern Gallia,
southeastern Lawrence, Mason, northeastern Cabell, northwestern
Putnam and west central Jackson Counties through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ona, or 9 miles northeast of Proctorville, moving
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Barboursville, Buffalo, Crown
City, Athalia, Henderson, Leon, Cheshire, Mount Alto, Southside,
Scottown, Ashton, Grimms Landing, Gallopolis Ferry, Evans, Green
Bottom and Pea Ridge.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 136 and 138.
Interstate 64 in West Virginia between mile markers 17 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio...and central, western and northwestern West Virginia.
&&
LAT...LON 3897 8222 3882 8169 3839 8227 3851 8246
TIME...MOT...LOC 2001Z 220DEG 60KT 3854 8225
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GWLocal storm report, Mar 23, 3:01 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 3 W THE PLAINS 39.36N 82.19W
03/23/2022 ATHENS OH 911 CALL CENTER
1 TREE DOWN DUE TO HIGH WIND.
&&
JZLocal storm report, Mar 23, 3:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 2 SW THE PLAINS 39.34N 82.16W
03/23/2022 ATHENS OH 911 CALL CENTER
1 TREE DOWN DUE TO HIGH WIND.
&&
JZLocal storm report, Mar 23, 3:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HUNTINGTON 38.42N 82.43W
03/23/2022 M0.25 INCH CABELL WV TRAINED SPOTTER
&&
FMKLocal storm report, Mar 23, 3:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT WED MAR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 2 ESE HUNTINGTON 38.40N 82.40W
03/23/2022 M0.25 INCH CABELL WV TRAINED SPOTTER
SPOTTER REPORTS QUARTER INCH OF RAIN IN
UNDER 10 MINUTES WITH THUNDERSTORM.
&&
FMK